Missouri, 2012

Damaging Winds in Missouri, March 20, 2012

March 20, 2012 · NWS SGF · 2 events in 2 counties and zones

A slow moving closed low pressure system over the Midwest developed a few isolated severe storms which produced minor wind damage over south central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving closed low pressure system over the Midwest developed a few isolated severe storms which produced minor wind damage over south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 20, 5:43 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 20, 5:43 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT TUE MAR 20 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

LOW END SEVERE CHANCES CONTINUE ACROSS THE EASTERN PORTIONS OF THE
CWA THIS EVENING. SHARP AIRMASS BOUNDARY HAS BEEN ANALYZED ACROSS
THE CENTRAL TO EASTERN OZARKS...GENERALLY IN A NORTH/SOUTH LINE
FROM GAINSVILLE TO FT. WOOD TO OSAGE BEACH. AIRMASS REMAINS A BIT
UNSTABLE EAST OF THIS BOUNDARY...WITH OBJECTIVE ANALYSIS
INDICATING ONLY A COUPLE HUNDRED JOULES/KG OF CAPE AVAILABLE OVER
THIS AREA. SHEAR IS CERTAINLY NOT A PROBLEM...WITH VERY STRONG
EFFECTIVE BULKS AND LOW LEVEL SRH IN PLACE OVER THE AREA.

WITH SUCH A STRONGLY SHEARED ENVIRONMENT...WILL NEED TO KEEP A
CLOSE EYE ON POTENTIAL FOR ISOLATED MESOVORTS AND/OR MINI/LOW-TOPPED
SUPERCELL STRUCTURES THROUGH THE FIRST PART OF THE EVENING. HAVE
OBSERVED WHAT APPEARS TO BE SOME WAVE STRUCTURES MOVING NORTH AT A
FASTER PACE THAN THE OVERALL CONVECTION...WHICH SEEM TO RESULT IN
CONVECTION PERKING UP A BIT AS THEY INTERACT WITH THESE FEATURES.
THIS WILL ALSO NEED TO BE WATCHED THROUGH THE EVENING. MAIN
THREATS THIS EVENING WOULD BE BRIEF SPIN-UP TORNADOES AS WELL AS A
FEW STRONG WIND GUSTS AS 50 KT ENVIRONMENTAL 850 MB WINDS
OCCASIONALLY MAKE IT DOWN TO THE SURFACE.

OVERALL THREAT DOES REMAIN LIMITED...AND PER PHONE COORDINATION
WITH SPC...WILL BE HOLDING OFF ON ANY SORT OF WEATHER WATCH
ISSUANCE UNLESS ADDITIONAL SEVERE WEATHER REPORTS ARE RECEIVED.

BOXELL

&&

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH THURSDAY)...

THE STALLED OUT UPPER LEVEL LOW IS CURRENTLY OVER WESTERN TEXAS
THIS AFTERNOON. SPOKES OF ENERGY CONTINUE TO PIN WHEEL AROUND THIS
SYSTEM BRINGING ROUNDS OF SHOWERS WITH ISOLATED STORMS. SO FAR
WITH THIS EVENT...THERE HAS BEEN A GENERAL 3 TO 5 INCHES OF
RAINFALL ALONG AND WEST OF HIGHWAY 71 WITH ONE TO TWO INCHES ALONG
AND WEST OF HIGHWAY 65. AREAL FLOODING AND RIVER FLOODING CONTINUES OVER
PORTIONS OF SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI.
EXPECTING AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL ACROSS THE
AREA WITH THE HIGHER AMOUNTS BETWEEN HIGHWAY 71 AND HIGHWAY 5
THROUGH TOMORROW NIGHT.

AS FOR THIS EVENING AND TONIGHT...WHILE THE SEVERE THREAT IS NOT
COMPLETELY ZERO...THE CHANCES ARE EXTREMELY LOW FOR A SEVERE WIND
GUST OR SPIN UP TORNADO. AGAIN THE LIMITING FACTOR CONTINUES TO BE
THE INSTABILITY TO DEVELOP DEEP CONVECTION. ONE BAND OF CONVECTION
WILL CONTINUE TO MOVE ACROSS THE EASTERN OZARKS THIS EVENING WITH
ANOTHER BAND OF CONVECTION NOW DEVELOPING DOWN IN WESTERN ARKANSAS
WILL ROTATE UP ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
LATER THIS EVENING. ANY ADDITIONAL RAINFALL ON SATURATED GROUNDS
WILL AGGRAVATE AREA STREAMS AND RIVERS. THE CENTRAL AND EASTERN
OZARKS HAVEN'T SEEN THAT MUCH RAINFALL YET WITH THIS SYSTEM AND
WILL TAKE A WHILE FOR THE RAIN TO SATURATE THE GROUND IN THESE
AREAS. BUT IF THERE IS ANY TRAINING OF HEAVIER SHOWERS AND
STORMS...THERE COULD BE SOME ADDITIONAL FLOOD WARNINGS ISSUED
LATER TONIGHT. LOOKING AT MODEL DATA...SUGGESTION ANOTHER JET
STREAK COMING AROUND THE BASE OF THE UPPER LEVEL LOW UP THROUGH
THE OZARKS TONIGHT ALONG WITH A DECENT LOW LEVEL JET. THIS COULD
LEAD TO ANOTHER ENHANCEMENT OF RAINFALL LATER THIS EVENING FOR
SOUTHWEST MISSOURI.

LOOKING INTO TOMORROW...THERE APPEARS TO BE A SLIGHT BREAK IN THE
RAIN MID TO LATE MORNING WITH ANOTHER ROUND OF SHOWERS AND MAYBE
AN ISOLATED THUNDER DEVELOPING BY LATE AFTERNOON INTO WEDNESDAY
EVENING. THIS APPEARS TO BE THE LAST OF THE HEAVIER RAINFALL WITH
THIS LOW AS THE LOW WILL START MOVING TO THE NORTHEAST AND
SHIFTING THE MAIN CONVEYOR BELT OF MOISTURE AND CONVECTION OUT OF
THE AREA.

GRIFFIN

LONG TERM (FRIDAY THROUGH TUESDAY)...

THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EASTWARD ON
FRIDAY...KEEPING SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA
THROUGH THE DAY...DIMINISHING IN THE EVENING HOURS.  THE PERSISTENT
CLOUD COVER ON FRIDAY WILL KEEP TEMPERATURES COOL...WITH HIGHS IN
THE LOWER 60S EXPECTED.  TEMPERATURES WILL WARM INTO THE WEEKEND AS
A RIDGE BUILDS INTO THE AREA AND SKIES BEGIN TO CLEAR.  HIGH TEMPERATURES
WILL RISE INTO THE UPPER 60S BY SATURDAY WITH MID 70S EXPECTED BY
SUNDAY.  THESE WARMER TEMPERATURES WILL PERSIST INTO THE BEGINNING
OF THE WORK WEEK.  THERE IS THE POTENTIAL FOR MORE RAINFALL ON
TUESDAY AS ANOTHER STORM SYSTEM PASSES JUST NORTH OF THE AREA.
SIGNIFICANT MODEL DIFFERENCES EXIST AT THIS TIME...SO THERE IS NOT
MUCH CONFIDENCE FOR THE TUESDAY PRECIPITATION FORECAST AT THIS TIME.

KARDELL

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECTING CEILINGS AND VIS TO DROP TO MVFR BY
LATE AFTERNOON AND THIS EVENING FOR ALL TERMINALS AS SHOWERS AND
ISOLATED TS MOVES ACROSS THE OZARKS. WINDS WILL REMAIN GUSTY THIS
AFTERNOON OUT OF THE SOUTH-SOUTHEAST EXCEPT FOR JLN WITH WINDS OUT
OF THE EASTERLY DIRECTION. BBG MAY DROP DOWN TO IFR CELINGS LATER
TONIGHT. SHOWERS WILL BE LIKELY TONIGHT THROUGH TOMORROW MORNING.
INCLUDED TEMPO GROUP FOR DROP IN VIS THIS AFTERNOON DUE TO HEAVIER SHOWERS.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MOZ055>057-066>069-
     077>081-088>096-101>105.

KS...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 20, 2:59 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT TUE MAR 20 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
359 PM CDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

PERIODS OF HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND TONIGHT AS
AN UPPER LEVEL LOW MOVES SLOWLY EAST INTO THE CENTRAL AND
SOUTHERN PLAINS. THIS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF
RAIN WITH THE HIGHEST AMOUNTS EXPECTED ALONG AND WEST OF MISSOURI
HIGHWAY 65.

ISOLATED SEVERE STORMS WITH DAMAGING WINDS OR A BRIEF SHORT LIVED
TORNADO WILL BE POSSIBLE THIS EVENING OVER SOUTH CENTRAL MISSOURI...BUT
LIMITED INSTABILITY WILL MAKE THE PROBABILITY OF SEVERE WEATHER
VERY LOW.

NON THUNDERSTORM WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED THIS
AFTERNOON AND EARLY TONIGHT...MAINLY OVER CENTRAL AND SOUTHEASTERN
MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL LOCALLY HEAVY RAIN WILL OCCUR WEDNESDAY WITH THE
HEAVIER RAINFALL SHIFTING EAST TO THE MISSOURI HIGHWAY 65 AND
HIGHWAY 5 CORRIDORS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT...HOWEVER...EMERGENCY MANAGEMENT AND SPOTTERS ARE
ENCOURAGED TO RELAY SIGNIFICANT FLOODING AND ROAD CLOSURES DUE TO
FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Mar 20, 3:46 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            4 N JASPER              37.40N 94.31W
03/20/2012                   BARTON             MO   DEPT OF HIGHWAYS

            MODOT REPORTS HWY 126...ONE HALF MILE FROM U.S. 71 IS
            FLOODED.

0240 PM     FLOOD            2 N STOTESBURY          38.00N 94.57W
03/20/2012                   VERNON             MO   DEPT OF HIGHWAYS

            MODOT REPORTS HWY V AT RT D IS FLOODED AND CLOSED.

&&

BOXELL
Special weather statement, Mar 20, 5:08 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT TUE MAR 20 2012

MOZ105-202345-
OZARK MO-
608 PM CDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR OZARK COUNTY UNTIL 645 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF UDALL TO 10 MILES SOUTHEAST OF PONTIAC TO 9 MILES SOUTHEAST OF
PONTIAC...MOVING NORTH AT 50 MPH. WINDS AROUND 45 MPH ARE EXPECTED
WITH THESE STORMS.

PEOPLE IN OZARK COUNTY...INCLUDING GAINESVILLE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3649 9267 3681 9263 3679 9211 3654 9212
      3649 9213
TIME...MOT...LOC 2308Z 190DEG 44KT 3637 9237 3647 9244
          3645 9251

WISE

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
March 20, 5:50 PM CST
Where
Douglas County, 4.18 mi S of Rippee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.810, -92.480

Emergency management relayed a report of wind damage to an outbuilding off County Road 333 and Highway N.

Thunderstorm Wind, Wright

When
March 20, 6:05 PM CST
Where
Wright County, 2.35 mi SSE of Norwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.090, -92.410

Amateur radio reported a power line down along Highway PP.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363227, 363226.